You are not permitted to download, save or email this image. Visit image gallery to purchase the image.
The Board met earlier this month to discuss the details of three reports of people who had died with a potential myocarditis in the period following vaccination.
One of the cases included a 26-year-old who died within two weeks of receiving his first dose of the Covid-19 vaccine.
Rory James Nairn, 26, died on November 17. He had received his first dose of the Pfizer vaccine on November 5.
The case has been reported to the coroner, who is investigating.
Preliminary information from the post mortem examination identified myocarditis as the probable cause of death.
After reviewing the information, the Board believes the man's death is probably linked to the vaccine.
"With the current available information, the Board has considered that the myocarditis was probably due to vaccination in this individual" a statement from the Ministry of Health said.
The board noted there were no reported symptoms prior to the vaccine and the symptoms of myocarditis developed in the days immediately following his first vaccine dose.
The man had not sought medical advice or treatment for his symptoms.
Myocarditis is an inflammation of the heart muscle wall which is often caused by a viral infection. It is a known but rare side effect of the Pfizer vaccine.
It is a treatable condition, if identified, and outcomes are better the earlier that treatment is started.
While the majority of cases are minor, there have been 117 deaths reported with a possible link to the vaccine. Of those, only one has been deemed linked to the vaccination - a woman who also died from myocarditis.
While the Board acknowledge the man's death, it said the benefits of the vaccination "continue to greatly outweigh the risk of such rare side effects".
However, the Board has recommended actions to be taken by the Covid-19 Vaccine and Immunisation Programme to continue to highlight myocarditis as a very rare side effect of the Pfizer vaccine.
"The Board noted that Covid-19 infection can itself be a cause of myocarditis as well as other serious illnesses and it remains safer to be vaccinated than to be infected with the virus," a statement from the Ministry of Health said.
It noted that Covid-19 infection increases the risk of myocarditis substantially more than vaccination with the Pfizer vaccine.
Another case that was examined was the death of a of 13-year-old child, which has been reported to the coroner.
But, further information is required before a determination on the role of the vaccine can be made. A statement will be made when that information is available.
The third case was the death of a man in his 60s, however, the Board believes his death was "unlikely related to vaccination".
"The time from vaccination to the onset of symptoms and clinical factors point to other causes and is not consistent with a causal link," the Board said.
According to Medsafe more than 7.3 million doses of the vaccination have been administered in New Zealand so far, with an average of 52 out of every 10,000 people reporting an adverse event afterwards.
A Pfizer spokesperson told Reuters the company was aware of the report of the death in New Zealand, it monitored all reports of possible adverse events, and continued to believe the benefit-risk profile for its vaccine was positive.